Texas, 2025

High Wind and Winter Weather in Texas, January 5, 2025

January 5, 2025 · NWS AMA · 7 events in 7 counties and zones

During the early morning of January 5th, a winter system brough one half of an inch to one inch of snow to the western half of the combined Oklahoma and Texas Panhandles. A strong pressure gradient occurred on the backside of the low pressure system as it moved across the Panhandles.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the early morning of January 5th, a winter system brough one half of an inch to one inch of snow to the western half of the combined Oklahoma and Texas Panhandles. A strong pressure gradient occurred on the backside of the low pressure system as it moved across the Panhandles. This resulted in gusty winds, with at least one severe wind gust being recorded in Gray County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 4, 10:28 PM CST, 2 hours 32 minutes earlier. Its key messages:

  • Issued at 252 PM CST Sat Jan 4 2025
  • Dense fog continues across the northeastern Panhandles through this evening and may expand back southward tonight into tomorrow morning.
  • Wintry precipitation is expected across the northern Panhandles tonight with light snow (up to 1 inch) and the potential for a glaze of ice. A Winter Weather Advisory will be in effect tonight through Sunday morning.
  • Strong northerly winds are expected tonight through Sunday with sustained winds upwards of 35 mph with gusts up to 50 mph. A Wind Advisory will be in effect for the central and eastern Panhandles beginning tomorrow morning through Sunday evening.
  • Cold temperatures are forecast tonight through all of next week. Morning wind chill temperatures will have the potential to drop down to the single digits to just below zero on the coldest mornings.
Area forecast discussion, Jan 4, 10:28 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1028 PM CST Sat Jan 4 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 252 PM CST Sat Jan 4 2025

- Dense fog continues across the northeastern Panhandles through
  this evening and may expand back southward tonight into tomorrow
  morning.

- Wintry precipitation is expected across the northern Panhandles
  tonight with light snow (up to 1 inch) and the potential for a
  glaze of ice. A Winter Weather Advisory will be in effect
  tonight through Sunday morning.

- Strong northerly winds are expected tonight through Sunday with
  sustained winds upwards of 35 mph with gusts up to 50 mph. A
  Wind Advisory will be in effect for the central and eastern
  Panhandles beginning tomorrow morning through Sunday evening.

- Cold temperatures are forecast tonight through all of next week.
  Morning wind chill temperatures will have the potential to drop
  down to the single digits to just below zero on the coldest
  mornings.

&&

.SHORT TERM ...
(This evening through Sunday night)
Issued at 252 PM CST Sat Jan 4 2025

An H500 trough is moving southeast towards the High Plains and is
currently near the Four Corners region at the time of this
writing. Before the trough moves over the region tonight, high
clouds are currently moving over the Panhandles with low clouds
and fog across the north and northeastern areas. The fog and dense
fog combined with the low clouds have led to quite a large
temperature gradient over the CWA today. Temperatures across the
southwest have risen into the upper 60s, aided by southwest
downslope winds, and temperatures across the north are in the
lower 30s due to fog and low clouds! The fog and low clouds have
stuck around all day due to easterly, upslope winds and will
likely remain that way through the rest of today. The Dense Fog
Advisory that has been in effect all day will be extended into the
evening hours and may need to be extended even further should
dense fog remain across the northern Panhandles.

For tonight, as a surface low moves across the Panhandles close to
the I-40 corridor, very light precipitation should be able to
develop to the north and northwest of the low aided by synoptic
lift. Model soundings continue to show the depth of the low level
moisture only reaching up to H800 this evening into the overnight
hours, which would likely only lead to drizzle/freezing drizzle.
Based on reports from SW KS and looking at the 12z RAOB from DDC,
freezing rain looks unlikely to reach this far south if forecast
soundings for the northern Panhandles are to be believed. There
will be a warm nose present while there is some saturation in the
low levels, but given the depth of the moisture mentioned above
and the amount of dry air above the moist layer, have gone with
drizzle/freezing drizzle mentions in the forecast, which will
greatly limit the high end ice accumulation. In any case, some
ice may accumulate (especially for elevated surfaces) for areas
that do have a few hours of freezing drizzle before a total switch
over to snow occurs as the column rapidly cools and moistens
during the overnight hours. The upper level system is fast moving
so snow accumulations are expected to be light and remain around
an inch or less. Further south, as the colder air moves across the
region some flurries may form as there will be a little bit of
saturation in the lower levels near the surface. Additionally, fog and
freezing fog may develop across this area once again tonight and a
Freezing Fog Advisory or Dense Fog Advisory may need to be issued
should fog drop visibility down to a quarter mile or less. Any
precipitation should be east of the Panhandles by late morning as
the system exits off to the east.

Along with the system, much colder temperatures will rapidly move
south over the Panhandles tonight. Winds will also become gusty
out of the north with gusts upwards of 40 to 50 mph during the
daytime hours on Sunday. The strong winds combined with the cold
temperatures will lead to wind chill values tomorrow morning
dropping into the single digits area wide to below zero across
the northeastern Panhandles. Since temperatures will struggle to
warm up tomorrow and the winds will remain strong, the wind chill
temperatures will remain in the teens to single digits for most
leading to the coldest day of the winter thus far. Winds will
decrease going into Sunday night and overnight lows will drop into
the teens to single digits. Even though the winds will be light,
wind chill temperatures on Monday morning will likely drop into
the single digits to just below zero once again. The wind chills both
tonight and tomorrow night remain just above Cold Weather
Advisory criteria at this time, but proper precautions should
still be taken as these temperatures are still the coldest we have
had all season.

Muscha

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 252 PM CST Sat Jan 4 2025

West to northwest flow will is forecast to prevail over the
High Plains through the middle of next week. With broad troughing
over much of the CONUS, the cooler air mass will remain in place
through the next week. This will keep temperatures below average
with highs in the 30s to mid 40s. Overnight lows each day will
drop into the teens for most with some lower 20s further south.
Even though winds are currently forecast to be light during the
overnight hours, any wind will make temperatures feel much cooler
with wind chill temperatures forecast to drop down into the single
digits for some locations each morning next week.

Operational and ensemble guidance with regards to the upper level
pattern continue to be inconsistent for next week. The latest
04/12z operational models are starting to show some signals for
light snowfall across the CWA on Tuesday and Thursday/Friday. A
majority of ensemble guidance seems to suggest that light snowfall
would be possible, but given the very flip flop nature of the
models, will keep NBM PoPs in the forecast at this time. In any
case, with the potential systems being an open wave positively
tilted trough, would not expect snowfall totals to amount to all
that much. Any precipitation would certainly be welcome as it has
been dry as of late so we will continue to watch trends and hope
for a more consistent signal in the coming days.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1021 PM CST Sat Jan 4 2025

Low cigs, combined with FZFG conditions for KDHT/KGUY has created
IFR conditions to start the 06Z TAF for KGUY/KDHT with VFR to near
MVFR conditions for KAMA. Low cigs expected to continue through
around 00Z before VFR cigs return to all TAF sites. Winds will be
out of the north and northeast at 20-30 kts with gusts up to 40
kts at times through 00Z Monday before winds subside to 5-15 kts.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  22  32  14 /   0   0   0   0
Beaver OK                  37  13  20   7 /  10  30  20   0
Boise City OK              46  15  27  11 /   0  20   0   0
Borger TX                  64  21  32  14 /   0   0   0   0
Boys Ranch TX              66  23  35  14 /   0   0   0   0
Canyon TX                  63  23  35  14 /   0   0   0   0
Clarendon TX               59  23  33  15 /   0   0   0   0
Dalhart TX                 62  18  32  12 /   0  10   0   0
Guymon OK                  44  13  24   7 /   0  30  10   0
Hereford TX                66  26  36  15 /   0   0   0   0
Lipscomb TX                49  17  24  11 /   0  20  10   0
Pampa TX                   57  19  28  13 /   0   0   0   0
Shamrock TX                56  22  31  15 /   0   0   0   0
Wellington TX              59  25  34  17 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Freezing Fog Advisory until 6 AM CST Sunday for TXZ001-002-006.

     Winter Weather Advisory until noon CST Sunday for TXZ004-005.

     Wind Advisory from 4 AM to 6 PM CST Sunday for TXZ002>005-
     007>010-012>015-017>020.

     Dense Fog Advisory until 6 AM CST Sunday for TXZ003>005-007>010.

OK...Freezing Fog Advisory until 6 AM CST Sunday for OKZ001>003.

     Winter Weather Advisory until noon CST Sunday for OKZ002-003.

     Wind Advisory from 4 AM to 6 PM CST Sunday for OKZ002-003.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...29
Hazardous weather outlook, Jan 4, 2:51 PM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CST Sat Jan 4 2025

OKZ001>003-TXZ001>020-317-050900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CST Sat Jan 4 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

A Dense Fog Advisory is in effect for the northeastern Panhandles
through early this evening. Visibility of a quarter mile or less
will lead to hazardous driving conditions.

A Winter Weather Advisory is in effect for the northeastern
Panhandles starting this evening through tonight. Snow
accumulations up to 1 inch are possible along with a light glaze
of ice. These conditions may lead to slick roadways tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The Winter Weather Advisory for the northeastern Panhandles will
remain in effect through noon on Sunday due to light snowfall and
the potential for a light glaze of ice.

A Wind Advisory will be in effect from early Sunday morning
through Sunday evening for the central and eastern Panhandles.
This is due to strong northerly winds which could lead to
hazardous travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, Dallam

When
January 5, 1:00 AM CST to 5:30 AM CST
Where
Dallam forecast zone
Reported by
COOP Observer
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Light snow fell over the county with accumulations up to an inch. Texline observed 1.3 inches of snow by the morning of the 5th.

Winter Weather, Hartley

When
January 5, 2:00 AM CST to 5:30 AM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Light snow fell over the county with accumulations around 0.90 inches.

Winter Weather, Ochiltree

When
January 5, 3:00 AM CST to 6:30 AM CST
Where
Ochiltree forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Light snow fell over the county with accumulations around half an inch.

Winter Weather, Sherman

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Sherman forecast zone
Reported by
Social Media
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Light snow fell across the county on the morning of the 5th with accumulations just over half an inch but under one inch.

Winter Weather, Moore

When
January 5, 3:00 AM CST to 6:00 AM CST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Light snow fell across the county on the morning of the 5th with accumulations just over half an inch but under one inch.

Winter Weather, Lipscomb

When
January 5, 4:00 AM CST to 7:00 AM CST
Where
Lipscomb forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Light snow fell across the county and accumulations were between one half of an inch and 0.9 inches.

High Wind, Gray

When
January 5, 7:55 AM CST to 8:40 AM CST
Where
Gray forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The first severe wind gust occurred at 0755CST. Between 0758 CST and 0806 CST, there were consecutive severe wind gusts, including the peak 69 mph wind gust that occurred at 0805 CST. There were also five sporadic severe wind gusts that occurred from 0810CST |until the last one at 0840CST. These were all recorded at the mesonet site at 1 mile east of McLean.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225442, 1225441, 1225443, 1225445, 1225446, 1225440, 1225439.